Volume 45, Issue 4 (July 2000)

    A Mixed-Drug Intoxication Involving Venlafaxine and Verapamil

    (Received 8 June 1999; accepted 25 October 1999)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 3 $25   ADD TO CART


    Abstract

    This case report describes the suicide of a 52-year-old woman whose cause of death was attributed to a mixed-drug intoxication involving venlafaxine and verapamil. Venlafaxine is prescribed for the treatment of depression and should be used with caution in patients with cardiovascular disease. Verapamil is a calcium channel blocker primarily used for treatment of cardiovascular disorders. The following drug concentrations were determined in postmortem fluids: verapamil—3.5 mg/L (femoral blood), 9.4 mg/L (subclavian blood), and 1.0 mg/L (vitreous fluid); norverapamil—1.0 mg/L (femoral blood), 2.1 mg/L (subclavian blood), and 0.20 mg/L (vitreous fluid); verapamil and norverapamil could not be detected in bile or urine due to the high levels of erythromycin present; venlafaxine—6.2 mg/L (femoral blood), 8.6 mg/L (subclavian blood), 5.3 mg/L (vitreous fluid), 54.0 mg/L (bile), and 72.3 mg/L (urine); and O-desmethylvenlafaxine—5.4 mg/L (femoral blood), 8.3 mg/L (subclavian blood), positive (vitreous fluid), 29.2 mg/L (bile), and 9.5 mg/L (urine). The cause of death was determined to be a mixed-drug intoxication resulting from an overdose of verapamil and venlafaxine. The manner of death was determined to be suicide.


    Author Information:

    Presses, CL
    Bexar County Medical Examiner's Office and Forensic Toxicology Laboratory, San Antonio, TX

    Kunsman, CM
    San Antonio, TX

    Kunsman, GW

    Garavaglia, JC
    Bexar County Medical Examiner's Office and Forensic Toxicology Laboratory, San Antonio, TX

    Farley, NJ
    Bexar County Medical Examiner's Office and Forensic Toxicology Laboratory, San Antonio, TX


    Stock #: JFS14801J

    ISSN: 0022-1198

    DOI: 10.1520/JFS14801J

    ASTM International
    is a member of CrossRef.

    Author
    Title A Mixed-Drug Intoxication Involving Venlafaxine and Verapamil
    Symposium , 0000-00-00
    Committee E30